MAUDE Adverse Event Report: TORNIER S.A.S AEQUALIS REVERSED II; INSTRUMENT SURGICAL DRILL BIT

TORNIER S.A.S AEQUALIS REVERSED II; INSTRUMENT SURGICAL DRILL BIT
Model Number DIA. 3MM DRILL BIT L220MM
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On november 10st, 2020 stryker trauma and extremities acquired tornier sas.An effort was made to align the acquired entity complaint files with stryker's policies and procedures.Stryker has performed retrospective review of complaints and the reportability decision was revised to report this incident under the mdr process.The drilled tip of the drill bit was broken at approximately 38 mm from the tip.The drill tip is bent.Rupture of the shaft, between the drill bit sleeve and the drill bit tool, at the shoulder.To the touch cutting edges seem rather still sharp and tip is pointed.A review of the device history for the reported lot did not indicate any abnormalities.Based on data available, the "head part breakage was made intentionally by the surgeon when trying to pull out the stuck drill during the initial surgery".Then, the drill bit tip should have broken while pulling out the rest of the drill bit from the bone : excessive bending load should have finished breaking the drill bit in two pieces.Patient condition (very hard bone) could also be a reason why the drill bit got stuck into the bone.Moreover, according to the surgeon, this case was caused by a technical error.Furthermore, the broken part should have been removed during the initial surgery of the (b)(6) 2019.It is a surgeon' choice to have explanted it 6 days later.A device misuse (abnormal use) seems to be the most likely.
 
Event or Problem Description
This patient had a surgery of aequalis reversed.When the ''dia 3mm drill bit (220mm)''was used, the drill tip part got stuck and couldn't pull out.It was managed to pull out forcedly, but the drill tip part got broked.This drill tip part couldn't be pulled out , so it had to remain inside the body.According to the surgeon,this case was caused by a technical error.He could not pull out because the drill tip part was clogged in the coracoid process of scapula.The drill is usually used with caution, but this time it took too long handling the drill.The revision surgery was carried out on june 6,and the broken drill tip was removed without any problem.

Brand Name
AEQUALIS REVERSED II
Common Device Name
INSTRUMENT SURGICAL DRILL BIT
Manufacturer (Section D)
TORNIER S.A.S
161 rue lavoisier
montbonnot saint martin,
FR 
Manufacturer Contact
laurent ray
161 rue lavoisier
montbonnot saint martin 
FR  
MDR Report Key13606871
Report Number3000931034-2022-00099
Device Sequence Number19315376
Product Code HWE
UDI-Device Identifier03700386968709
UDI-Public03700386968709
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberDIA. 3MM DRILL BIT L220MM
Device Catalogue NumberMWB107
Device Lot Number17A778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2019
Initial Report FDA Received Date02/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale